Wisconsin, 2011

Hail and Lightning Strike in Wisconsin, September 25, 2011

September 25, 2011 · NWS MKX · 4 events in 4 counties and zones

A cut-off upper level low pressure system, situated just south of the Wisconsin/Illinois border, produced a deepening surface low that wrapped north and then west around the upper low. strong layer Q-vector convergence and strong 850-700 mb warm air advection pushed across southern Wisconsin ahead of, and along with, the surface low during the afternoon hours of September 25th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A cut-off upper level low pressure system, situated just south of the Wisconsin/Illinois border, produced a deepening surface low that wrapped north and then west around the upper low. Deep moisture...strong layer Q-vector convergence and strong 850-700 mb warm air advection pushed across southern Wisconsin ahead of, and along with, the surface low during the afternoon hours of September 25th. Thunderstorms were embedded within the broad shield of rain showers that developed over South-Central and Southeast Wisconsin. These storms produced small hail, and a few funnel cloud reports, mainly over southwest portions of South-Central Wisconsin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Sep 25, 11:28 AM CST, 27 minutes earlier.

Area forecast discussion, Sep 25, 11:28 AM CST, 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1228 PM CDT SUN SEP 25 2011

.UPDATE...SHOWERS CURRENTLY MOVING ONSHORE OVER EAST CENTRAL
WISCONSIN. LOBE OF 500MB VORTICITY OVER ILLINOIS WILL ROTATE
AROUND UPPER LOW THIS AFTERNOON CONCURRENT WITH STRONG 850MB
MOISTURE TRANSPORT OVER LAKE MICHIGAN. FURTHERMORE...3KM HRRR AND
LOCAL 4KM WRF MODELS SHOW PRECIPITATION CONSOLIDATING AND
SPREADING ACROSS THE NORTHEAST HALF OF THE MKX CWA THIS AFTERNOON.
FOR THESE REASONS...INCREASED POPS AND WENT WITH CATEGORICAL
WORDING FOR THIS AREA. WITH PERSISTENT CLOUD COVER AND ONSET OF
WIDESPREAD PRECIPITATION...EXPECT TEMPERATURES TO PEAK AT
MIDDAY...WITH A SLOW DECLINE DURING THE AFTERNOON HOURS.

.AVIATION/18Z TAFS/...SHOWERS AND A FEW THUNDERSTORMS WILL
CONTINUE TODAY...WITH THE BEST CHANCE ACROSS THE NORTH AND EAST.
CIGS/VSBYS WILL GENERALLY BOUNCE BACK AND FORTH BETWEEN VFR AND
MVFR AS SHOWERS COME AND GO. PREVAILING MVFR THEN POSSIBLY IFR
CONDITIONS EXPECTED LATE EVENING AND OVERNIGHT...AS DEEPENING SFC
LOW PRESSURE MOVES OVERHEAD. WIDESPREAD RAINFALL WITH A FEW
EMBEDDED THUNDERSTORMS IS EXPECTED WITH THIS LOW LATER TONIGHT
INTO MONDAY MORNING. ADDITIONALLY...WINDS WILL PICK UP OUT OF THE
EAST OVERNIGHT AS THE PRESSURE GRADIENT TIGHTENS. HIGHEST GUSTS
WILL BE TOWARD THE LAKE...POSSIBLY UP TO 30 KNOTS AT TIMES INTO
MONDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 438 AM CDT SUN SEP 25 2011/

TODAY AND TONIGHT...FORECAST CONFIDENCE...MEDIUM

FORECAST AREA WILL CONTINUE TO BE AFFECTED BY PERIODIC SHOWERS AS
UPPER LOW WOBBLES OVER REGION THROUGH MONDAY MORNING AND BEYOND.
CURRENT PRECIPITATION DEVELOPING IN MOISTURE PLUME ON EASTERN SIDE
OF UPPER CIRCULATION AND CONVERGENCE ALONG AXIS OF DEVELOPING
INVERTED SURFACE TROUGH. SHOWERS HAVE DIMINISHED FOR A TIME...BUT
WIDE BAND OF SHOWERS TO THE SOUTHEAST LIFTING TOWARD SOUTHERN LAKE
MICHIGAN ASSOCIATED WITH FRONTOGENETIC FORCING AND Q-VECTOR
CONVERGENCE AHEAD OF VORTICITY MAX OVER CENTRAL ILLINOIS THAT
ROTATES THROUGH SOUTHWEST WISCONSIN LATER THIS MORNING. HAVE
ATTEMPTED TO TIME PRECIPITATION IN WITH THIS FORCING USING 3-HOUR
GRIDS. WENT CATEGORICAL EVERYWHERE TONIGHT WITH STRONGER VORT AND
FORCING...ALONG WITH PRECIPITABLE WATER VALUES OF 1-1.25 INCHES
BRINGING HEAVY RAIN POTENTIAL.

SHORT TERM...MONDAY THROUGH TUESDAY NIGHT...FORECAST CONFIDENCE
MEDIUM TO HIGH.

CUTOFF UPPER LOW SHOULD SLOWLY SHIFT FROM WEST CENTRAL TO NORTHERN
ILLINOIS MONDAY...THEN SLOWLY EASTWARD MONDAY NIGHT BEFORE MOVING
NORTHEAST INTO LOWER MICHIGAN BY TUESDAY NIGHT. SURFACE LOW
RETROGRADES AROUND THE UPPER LOW FROM FAR NORTHEAST ILLINOIS TO
NORTHWEST/WEST CENTRAL ILLINOIS ON MONDAY. AREA OF DEEP LAYER Q
VECTOR CONVERGENCE/FRONTOGENESIS RESPONSE SHIFTS THROUGH THE AREA
MONDAY MORNING...LINGERING IN THE NORTHERN COUNTIES DURING THE
AFTERNOON.

AS SYSTEM UNDERGOES OCCLUSION MONDAY...DRY AIR SHOULD WRAP INTO
THE CYCLONIC CIRCULATION BY THE AFTERNOON IN THE SOUTHERN
COUNTIES. TRENDED FROM CATEGORICAL POPS IN THE MORNING TO
LIKELY/CHANCE IN THE AFTERNOON. LAKE INDUCED CAPE VALUES INCREASE
MONDAY NEAR THE LAKE AS COLD AIR ADVECTION IN THE LOW LEVELS. MEAN
LAYER CAPES ARE WEAK IN THE WESTERN COUNTIES. SO...WILL KEEP
ISOLATED THUNDER MENTION GOING IN THE EASTERN COUNTIES AT LEAST ON
MONDAY. FUNNEL CLOUDS REMAIN POSSIBLE NEAR THE LAKE MONDAY...AS
LAKE INDUCED CAPES INCREASE AND FLOW BECOMES MORE ONSHORE/DELTA T
VALUES INCREASE. WILL KEEP MENTION IN HAZARDOUS WEATHER OUTLOOK
GOING.

FAIRLY TIGHT PRESSURE GRADIENT AT THE SURFACE MONDAY...WITH
MIXING OF STRONGER LOW LEVEL WINDS TO THE SURFACE...SHOULD ALSO
PRODUCE BRISK WINDS. CLOUDS AND PRECIPITATION SHOULD LIMIT DIURNAL
TEMPERATURE RANGE MONDAY AS WELL.

VARIOUS VORTICITY MAXIMA ROTATING THROUGH THE AREA WITH THE UPPER
LOW CIRCULATION MONDAY NIGHT THROUGH TUESDAY NIGHT WILL BATTLE
DRIER AIR WRAPPING INTO UPPER LOW. THUS...WENT WITH CHANCE/SLIGHT
CHANCE POPS FOR SHOWERS DURING THIS TIME. TEMPERATURES SHOULD
REMAIN COOL THROUGH THE PERIOD.

LONG TERM...WEDNESDAY THROUGH SATURDAY...FORECAST CONFIDENCE LOW
TO MEDIUM.

MAY HAVE TO ADD LOW END POPS TO THE EASTERN COUNTIES ON
WEDNESDAY...AS UPPER LOW REMAINS CLOSE ENOUGH TO THE AREA PER
SLOWER ECMWF. THE GFS IS QUICK TO MOVE THIS FEATURE OUT OF THE
REGION...WHICH SEEMS TOO FAST GIVEN THE CUTOFF NATURE OF THE UPPER
LOW AND THE FAST BIAS THE GFS HAS HAD WITH THIS SYSTEM.

ECMWF NOW IS SHOWING THE SHARPER SHORTWAVE TROUGH/COLD FRONT
MOVING THROUGH THE AREA LATE THURSDAY/THURSDAY EVENING...WITH COLD
AIR ADVECTION INTO FRIDAY. THIS IS IN CONTRAST TO
YESTERDAY...WHERE IT WAS SHOWING A MUCH FLATTER SHORTWAVE TROUGH
AND WEAKER COLD FRONT. THE GFS CONTINUES TO BE QUICKER WITH THE
FLATTER SHORTWAVE TROUGH. FOR NOW...WILL LEAN TOWARD CONSENSUS
POPS AND TEMPERATURES GIVEN THE MODEL UNCERTAINTY.

AVIATION/12Z TAFS/...NEARLY STATIONARY UPPER LOW WILL CONTINUE TO
SPIN MOISTURE AND LIFT OVER REGION TODAY...WITH SHOWERS AND ISOLATED
THUNDERSTORMS INCREASING IN COVERAGE DURING THE DAY BRINGING MVFR
CIGS/VSBYS.

IN ADDITION TO THE PRECIPITATION AND MVFR CONDITIONS...EAST WINDS
ARE EXPECTED TO INCREASE TOWARDS THE END OF THE FORECAST PERIOD WITH
SURFACE LOW PRESSURE DEVELOPING OVER SOUTHERN ILLINOIS AND DEEPENING
AS IT APPROACHES SOUTHERN WISCONSIN. DEPENDING ON STRENGTH OF THE
LOW LEVEL INVERSION...GUSTS TO 25 KNOTS ARE POSSIBLE AFTER
09Z...WITH GUSTS TO 30 KNOTS AT KMKE MONDAY MORNING AFTER MIX-OUT.

MARINE...WATERSPOUT POTENTIAL WILL CONTINUE TODAY WITH CONVERGENCE ALONG
INVERTED SFC TROUGH PROVIDING LOW LEVEL VORTICITY AND A FOCUS FOR
CONVECTIVE DEVELOPMENT WITH LAKE-INDUCED CAPE OF 800-1000 J/KG.
WATER TEMPERATURE-850 MB AIR TEMPERATURE DIFFERENTIAL NOT QUITE AS
HIGH AS YESTERDAY WITH START OF 850 MB WARM AIR ADVECTION...BUT
WATERSPOUT NOMOGRAM AND NON-SUPERCELL PARAMETER INDICATE POTENTIAL
STILL THERE THROUGH THE AFTERNOON.

MODELS AGREEING ON RAPID SURFACE CYCLOGENESIS WITH DEEPENING SFC LOW
APPROACHING SRN LAKE MICHIGAN BY 12Z MONDAY. SMALL CRAFT ADVISORY
WILL DEFINITELY BE NEEDED...AND GALE POTENTIAL INCREASES FOR A
6-HOUR PERIOD LATE TONIGHT AND MONDAY THOUGH STRENGTH OF WINDS
MIXING DOWN VARIES BETWEEN NAM AND GFS. WILL ISSUE A GALE WATCH FOR
07Z TO 18Z MONDAY....WITH A SMALL CRAFT BEGINNING AT 00Z TONIGHT.
LATER SHIFT CAN ASSESS LATEST GUIDANCE AND ISSUE GALE WARNING IF
NEEDED...OR EXTEND SMALL CRAFT.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...GALE WATCH FROM LATE TONIGHT THROUGH MONDAY AFTERNOON FOR
     LMZ643>646.

     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 2 AM CDT MONDAY
     FOR LMZ643>646.

&&

UPDATE...WIMBERLEY/DDV
TODAY/TONIGHT AND AVIATION/MARINE...REM
MONDAY THROUGH SATURDAY...WOOD
Hazardous weather outlook, Sep 25, 4:14 AM CST, 7 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
514 AM CDT SUN SEP 25 2011

WIZ046-047-051-052-056>060-062>072-261015-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
514 AM CDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS...MAINLY NEAR LAKE MICHIGAN
AND OVER FAR EASTERN WISCONSIN THIS MORNING...SPREADING WEST
DURING THE DAY AND THIS EVENING. FUNNEL CLOUDS ARE POSSIBLE.
EASTERLY WIND GUSTS UP TO 35 MPH ARE POSSIBLE AFTER MIDNIGHT
TONIGHT IN THE LAKESHORE COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY. FUNNEL
CLOUDS ARE POSSIBLE IN FAR EASTERN WISCONSIN.

.SPOTTER INFORMATION STATEMENT...

ANY REPORTS OF WATERSPOUTS OVER LAKE MICHIGAN WOULD BE APPRECIATED.

LMZ643>646-261015-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
514 AM CDT SUN SEP 25 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

EXPECT SCATTERED THUNDERSTORMS AND ISOLATED WATERSPOUTS OVER LAKE
MICHIGAN. THE POTENTIAL FOR STORMS AND WATERSPOUTS IS DUE TO
UNSTABLE CONDITIONS OVER THE LAKE...WITH COLD TEMPERATURES IN THE
UPPER LEVELS OF THE ATMOSPHERE MOVING OVER THE RELATIVELY WARM
WATER TEMPERATURES.

A SMALL CRAFT ADVISORY GOES INTO EFFECT THIS EVENING AS EAST
WINDS INCREASE WITH THE APPROACH OF A DEEPENING LOW PRESSURE AREA.
WIND GUSTS MAY REACH GALE LEVELS OVERNIGHT...SO A GALE WATCH IS IN
EFFECT AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG EASTERLY WINDS WILL APPROACH GALE LEVELS EARLY MONDAY...BUILDING
LARGE WAVES. A GALE WATCH IS IN EFFECT UNTIL 1 PM MONDAY
AFTERNOON. THE WINDS WILL SLOWLY EASE THROUGH THE AFTERNOON.
THERE IS A CHANCE OF THUNDERSTORMS OVER LAKE MICHIGAN FOR MONDAY.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, Sep 25, 10:06 AM CST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1106 AM CDT SUN SEP 25 2011

WIZ046-047-051-052-056>060-062>072-252000-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
INCLUDING THE CITIES OF...MONTELLO...BERLIN...FOND DU LAC...
SHEBOYGAN...BARABOO...PORTAGE...WISCONSIN DELLS...BEAVER DAM...
WEST BEND...PORT WASHINGTON...DODGEVILLE...MADISON...JEFFERSON...
LAKE MILLS...WAUKESHA...BROOKFIELD...MILWAUKEE...DARLINGTON...
MONROE...JANESVILLE...BELOIT...ELKHORN...LAKE GENEVA...RACINE...
KENOSHA
1106 AM CDT SUN SEP 25 2011

...FUNNEL CLOUDS POSSIBLE TODAY...

FUNNEL CLOUDS ARE POSSIBLE TODAY AS SHOWERS AND ISOLATED
THUNDERSTORMS CONTINUE TO AFFECT THE REGION. COLD AIR ALOFT AND A
MOIST LOW LEVEL AIRMASS IS CONTRIBUTING TO AN UNSTABLE AIRMASS
ESPECIALLY IN THE LOW LEVELS OF THE ATMOSPHERE. RISING AIR
CURRENTS WITHIN THE SHOWERS AND THUNDERSTORMS MAY BE STRONG ENOUGH
TO PRODUCE FUNNEL CLOUDS ESPECIALLY NEAR WIND SHIFT LINES.
THE INSTABILITY IS THE GREATEST OVER LAKE MICHIGAN WHERE FUNNEL
CLOUDS AND WATERSPOUTS ARE ALSO POSSIBLE. THE DEVELOPMENT OF
TORNADOES IS UNLIKELY BUT CANNOT BE COMPLETELY RULED OUT. ANY
TORNADOES WOULD BE BRIEF AND RELATIVELY WEAK.

GEHRING
Special weather statement, Sep 25, 10:19 AM CST, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1119 AM CDT SUN SEP 25 2011

WIZ065-066-071-072-251715-
KENOSHA-MILWAUKEE-RACINE-WAUKESHA-
1119 AM CDT SUN SEP 25 2011

...A LINE OF SHOWERS AND THUNDERSTORMS MOVING THROUGH
KENOSHA...RACINE...FAR SOUTHWEST MILWAUKEE...AND EASTERN WAUKESHA
COUNTIES...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SHOWERS AND THUNDERSTORMS ALONG A LINE EXTENDING FROM HALES CORNERS
TO 9 MILES SOUTH OF PLEASANT PRAIRIE...MOVING NORTHWEST AT 15 MPH.

FUNNEL CLOUDS...PEA SIZE HAIL...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE
WITH THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  UNION GROVE BY 1130 AM CDT...
  NEW BERLIN AND MUSKEGO BY 1135 AM CDT...
  PADDOCK LAKE BY 1145 AM CDT...
  WIND LAKE AND EAGLE LAKE BY 1150 AM CDT...
  WAUKESHA AIRPORT AND DOWNTOWN WAUKESHA BY NOON CDT...
  PEWAUKEE AND SILVER LAKE BY 1205 PM CDT...
  BROWNS LAKE AND WATERFORD NORTH BY 1210 PM CDT...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

GEHRING

The radar

The Milwaukee radar (KMKX), 26 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

2 funnel cloud, 1 lightning, 1 hail. Local standard time, as filed.

Lightning, Waukesha

When
September 25, 11:55 AM CST
Where
Waukesha County, 1.64 mi SSW of Downtown Waukesha
Property damage
$2,000
Reported by
Newspaper
Coordinates
42.997, -88.229

Lightning struck a tree outside of a home in the 100 block of west Frame Avenue in the City of Waukesha. The lightning strike also damaged the gas meter at the home and part of a gas line. Some homes in the area were evacuated briefly as a precaution. The lightning strike sent some pieces of wood from the tree 60 yards away from the point of impact, damaging some nearby properties. Fire officials had the gas line problem resolved by 4:30 pm CDT (3:30 pm CST).

Funnel Cloud, Green

When
September 25, 1:25 PM CST
Where
Green County, 4 mi NW of Monticello
Reported by
Trained Spotter
Coordinates
42.771, -89.636

A trained spotter reported a funnel cloud northwest of Monticello in north-central Green County.

Funnel Cloud, Lafayette

When
September 25, 1:55 PM CST
Where
Lafayette County, 2 mi SE of South Wayne
Reported by
Law Enforcement
Coordinates
42.550, -89.852

Law enforcement officials reported a funnel cloud southeast of the town of South Wayne in far southeast Lafayette County.

Hail, Dane

When
September 25, 4:10 PM CST
Where
Dane County, 1 mi W of Verona
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -89.550

A trained spotter reported hail, 3/4 of an inch in diameter, that fell 1 mile west of the town of Verona in Dane County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348490, 348487, 348486, 348488.